Seizures due to maprotiline overdose

Laurel Northup, Gary Reed, Bill McAnalley, Ron J. Anderson

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

Maprotiline, a new tetracyclic antidepressant, has a pattern of toxicity that is different from that of tricyclics. Maprotiline overdosage appears more likely to cause seizures but less likely to cause the peripheral autonomic and cardiac manifestations seen with tricyclics. Two cases of maprotiline overdose resulting in seizures without significant anticholinergic or cardiotoxic effects are presented. Both patients were treated acutely with gastric emptying and were observed to have no further seizures during subsequent drug-free hospital and outpatient follow up. Physostigmine salicylate has been used as an antidote for the anticholinergic syndrome of tricyclic overdose, but probably offers less in maprotiline overdose. Careful observation for seizures appears to be warranted.

Original languageEnglish (US)
Pages (from-to)468-470
Number of pages3
JournalAnnals of emergency medicine
Volume13
Issue number6
DOIs
StatePublished - Jun 1984

Keywords

  • antidepressant, maprotiline, overdose
  • drug overdose, maprotiline
  • maprotiline, overdose

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Seizures due to maprotiline overdose'. Together they form a unique fingerprint.

  • Cite this